Acetaminophen in infancy again tied to asthma: study
(Reuters) - Babies given acetaminophen for fevers and aches may have a heightened risk of asthma symptoms in their preschool years, according to a Danish study.
The findings, published in the Journal of Allergy and Clinical Immunology, focused on 411 Danish children and add to a mixed bag of research about whether there's a link between acetaminophen - better known by the brand name Tylenol - and children's asthma risk.
Researchers found that the more acetaminophen children were given as infants, the more likely they were to develop asthma-like symptoms in early childhood.
That statistical link alone does not prove that acetaminophen causes airway trouble, according to senior researcher Hans Bisgaard, a professor of pediatrics at the University of Copenhagen.
"We think it is too early to conclude a causal relationship," he told Reuters Health in an email - though he added that the findings should encourage further research into a "plausible biological mechanism" by which acetaminophen could promote asthma.
The study included 336 children who were followed from birth to age seven, All had mothers with asthma, which put them at increased risk for the lung disease themselves.
Overall, 19 percent of the children had asthma-like symptoms by the age of three, meaning recurrent bouts of wheezing, breathlessness or coughing.
Bisgaard's team found the risk generally went up the more often a child was given acetaminophen in the first year of life. For each doubling in the number of days a baby received the drug, there was a 28 percent increase in the risk of asthma symptoms.
The link disappeared, though, by the time the children were seven years old. At that point 14 percent of the children had asthma, and the risk was no greater for those given acetaminophen as babies.
Weeding out the specific effects of acetaminophen on asthma risk is tricky. The biggest reason is that children with asthma tend to get more severe respiratory infections.
Compared to other children, their colds may more often turn into bronchitis or pneumonia, so it would make sense that they'd be given the fever-reducing acetaminophen more often than other children would.
Bisgaard said that his team did have information on other factors, including the children's rates of pneumonia and bronchitis, body weight and parents' smoking - and they did not seem to account for the acetaminophen-asthma connection.
One recent study found that children given other common pain medications, including ibuprofen and naproxen, also had an increased asthma risk. The researchers said that suggested children with asthma symptoms were simply more likely to need the medications.
Bisgaard said that few babies in his study were given other painkillers, so it wasn't possible to see whether those medications were linked to asthma symptoms. The study also included only children at higher-than-normal risk of asthma.
Bisgaard advised parents to only use acetaminophen when needed, like when a child has a fever.
"We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances," he said.
(Reporting from New York by Amy Norton at Reuters Health; editing by Elaine Lies)
- Tweet this
- Share this
- Digg this
- Malaysia air force chief denies saying lost plane tracked to west |
- Malaysia military source says missing jet veered to west |
- Ukraine appeals to West as Crimea turns to Russia |
- Front companies, embassies mask North Korean weapons trade - U.N.
- Special Report - How China's official bank card is used to smuggle money